Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Caribou, ME

July 12, 2011Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 12, 2011, 4:18 PM EDT for Aroostook County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 4:18 PM EDT (20:18 UTC)
Expired
Jul 12, 2011, 4:43 PM EDT
In force
25 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 118 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS51 KCAR 122018
SVRCAR
MEC003-122100-
/O.NEW.KCAR.SV.W.0074.110712T2018Z-110712T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF VAN BUREN...

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF VAN BUREN...AND MOVING EAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
HAMLIN...AND VAN BUREN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4711 6788 4706 6779 4696 6778 4708 6818
      4718 6816 4720 6796
TIME...MOT...LOC 2017Z 286DEG 49KT 4711 6801

$$

NORTON
2 follow-up statements
673 
WWUS51 KCAR 122032
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
432 PM EDT TUE JUL 12 2011

MEC003-122100-
/O.CON.KCAR.SV.W.0074.000000T0000Z-110712T2100Z/
AROOSTOOK ME-
432 PM EDT TUE JUL 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF VAN BUREN...MOVING EAST AT 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4711 6788 4706 6779 4696 6778 4708 6818
      4718 6816 4720 6796
TIME...MOT...LOC 2031Z 286DEG 49KT 4706 6774

$$
101 
WWUS51 KCAR 122043
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
443 PM EDT TUE JUL 12 2011

MEC003-122051-
/O.CAN.KCAR.SV.W.0074.000000T0000Z-110712T2100Z/
AROOSTOOK ME-
443 PM EDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
IS CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4711 6788 4706 6779 4696 6778 4708 6818
      4718 6816 4720 6796
TIME...MOT...LOC 2041Z 286DEG 49KT 4702 6755

$$



NORTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:49 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 12, 3:49 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
349 PM EDT TUE JUL 12 2011

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. AN UPPER LEVEL
TROUGH WILL CROSS THE REGION ON WEDNESDAY THEN SURFACE HIGH
PRESSURE WILL SLOWLY BUILD IN THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WEAK BOUNDARY IS CURRENTLY MOVING ACROSS THE FORECAST AREA. THE
NAM INDICATES STRONG CAPE WHILE THE GFS IS NOT INDICATING AS MUCH
INSTABILITY. CURRENTLY CONVECTION IS DEVELOPING ALONG THE NORTHERN
BORDER BUT SO FAR STORMS ARE NOT VERY STRONG. LATER TONIGHT
SECONDARY FRONT MOVES THROUGH WITH MORE SHOWERS. WILL MENTION
THUNDER INTO THE EARLY EVENING THE JUST SHOWERS. FOR WIND GRIDS
HAVE USED A BLEND OF THE NAM12 AND GMOS. WILL USE THE GMOS FOR
TEMPERATURE AND DEW POINT. FOR QPF HAVE USED A BLEND OF THE NAM12
AND GFS40.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MOST MODELS INDICATE A POSITIVELY TILTED UPPER TROF AXIS OVR THE
FA AT THE START OF THE SHORT TERM 00Z THU WITH THE VORT MAX JUST
SW OF OUR FA...THEN THE UPPER TROF SLOWLY MOVES E OF THE FA OVRNGT
WED. WE BEGIN WITH CHC SHWRS ACROSS THE SRN TWO THIRDS OF THE FA
WED EVE...SLOWLY DIMINISHING AND SAGGING THE AXIS OF MAX POPS S OF
THE FA BY THU MORN. THIS WILL LEAVE PTLY TO MSLY SUNNY SKIES FOR
THE FA THU...WITH HI TEMPS RECOVERING ABOUT 5 DEG F WARMER THAN
WED...ALTHOUGH STILL A LITTLE BLO AVG THIS TM OF SEASON.

THU NGT LOOKS FAIR AS A VERY WEAK S/WV RIDGE CROSSES THE FA FROM
NW TO SE. ON FRI...A WEAK S/WV TROF IN THE NW FLOW ALF WILL BRING
INCREASING HI/MID CLDS TO THE FA WITH ISOLD SHWRS POSSIBLE SPCLY
ACROSS NRN PTNS OF THE FA FRI AFTN INTO ERLY EVE AS LOW TO MID LVL
WARM ADVCN ACCOMPANIES THIS FEATURE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE UPPER RIDGE OVR THE GREAT LKS AND ONT PROV CAN WILL BEGIN
BUILDING EWRD TOWARD OUR FA LATER FRI NGT INTO SAT AS THE WEAK
S/WV AFFECTING THE FA ON FRI MOVES ESE OF THE MARITIMES...PERHAPS
BRINGING THE FA THE LONGEST STREAK OF DRY WEATHER WITHOUT
SIGNIFICANT RAINFALL THIS WARM SEASON. SKIES SHOULD BECOME MCLR
LATE FRI NGT. WITH 925 MB TEMPS REACHING THE LOWER 20S DEG C OVR
MUCH OF THE FA BY SAT AFTN... HI TEMPS SAT UNDER MSLY SUNNY SKIES
SHOULD REACH WELL INTO THE 80S ACROSS ALL OF THE FA. SUN WILL
CONT FAIR AND VERY WARM AS THE SFC HI BUILDS JUST ESE OF CAPE
COD...AND 500 MB HTS CONT TO RISE WITH A POSITIVE RIDGE AXIS FROM
THE GREAT LKS. ALTHOUGH WE WENT ABV GMOS GUIDANCE FOR BOTH SAT AND
SUN...HI TEMPS SPCLY ON SUN COULD BE WARMER THAN WE INDICATE
ATTM...WITH MANY LOCATIONS APCHG OR REACHING 90 DEG F. A FAST MOVE
S/WV MOVG E FROM N CNTRL CAN WILL RAPIDLY BRING A COLD FRONT
TOWARD NW PTNS OF THE FA VERY LATE SUN NGT...WITH THE FRONT
CROSSING THE FA DURG THE DAY MON. WE INTRODUCE CHC TSTMS TO THE NW
PTN OF THE FA LATE SUN NGT AND CONT THIS ACROSS NE/CNTRL AND THEN
DOWNEAST PTNS OF THE FA MON. GIVEN SOMEWHAT LIMITED DEEP RETURN
MOISTURE FROM THE GULF OF MEX AHEAD OF THIS FRONT...CVRG OF TSTMS
MAY BE LIMITED...BUT THOSE THAT DO FORM SPCLY MON AFTN COULD BE
STRONG BASED ON LLVL MOISTURE CNVRG AHEAD OF A MDTLY STRONG COLD
FRONT AND STEEPENING MID LVL LAPSE RATES. HI TEMPS MON WILL LIKELY
BE FEW DEG F COOLER ACROSS THE N DUE TO CLD CVR...BUT WILL REMAIN
CLOSE TO SUN'S HI TEMPS ACROSS DOWNEAST AREAS WHERE BKN-OVC CLDS
AND TSTMS ARRIVE LATER IN THE DAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: MAINLY VFR CONDITIONS AT ALL TAF SITES INTO EARLY
TONIGHT. THE EXCEPTION WILL BE BRIEF RESTRICTIONS IF A
THUNDERSTORM OCCURS AT AN AIR FIELD. AT BHB...GUIDANCE BRINGS MARINE
STRATUS/FOG INLAND WITH SEVERAL HOURS OF LIFR POSSIBLE LATE
TONIGHT. BGR WILL BE ON THE FRINGE OF MARINE STRATUS...SO FOR NOW
HAVE JUST GONE WITH MVFR FOG. SOME MVFR CLOUDS ALSO POSSIBLE
CAR/PQI EARLY WED ASSOCIATED WITH SECONDARY COLD FRONT.

SHORT TO LONG TERM: LOOKS LIKE VFR CONDITIONS WILL PREVAIL THROUGH
THE END OF THE WEEK.

&&

.MARINE...
NEAR TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WIND GRIDS. FOR
WAVES: SOUTHERLY FETCH WILL PERSIST UNTIL MID EVENING WHEN WINDS
SHIFT. WAVE MODELS CONTINUE TO RUN TOO HIGH WITH WAVE HEIGHTS.
THIS STILL APPEARS TO BE RESULT OF COLD SEA SURFACE TEMPERATURE
PRODUCING INVERSION OVER PORTION OF FETCH IN GULF OF MAINE. WILL
INITIALIZE GRIDS WITH SWAN/NAM WHICH APPEARS TO HANDLE WIND FIELD
IN GULF OF MAINE THE BEST BUT WILL STILL LOWER WAVE HEIGHTS 1
FOOT.

SHORT TO LONG TERM: NO HDLNS ANTICIPATED ATTM...WITH WV HTS APCHG
5 FT OVR OUTER WATERS BY LATE SUN AS LLVL SW WIND FLOW INCREASES
AROUND THE SFC E OF CAPE COD. CANNOT RULE OUT SOME MARINE ST AND
FOG LATER SUN INTO SUN NGT...BUT GIVEN SOMEWHAT OFFSHORE LLVL WIND
TRAJECTORIES AND THAT WE ARE CONSIDERING PDS 9 AND 10 OF THE FCST...
WE HELD OFF INDICATING THESE ELEMENTS FOR NOW. WE USED A BLEND OF
12Z OPNL NAM...GFS...CANGEM AND GMOS FOR WINDS AND WENT WITH WW3
FOR WV HTS...XCPT DIMINISHED BY A FOOT OR TWO TO TAKE INTO
CONSIDERATION THE HI WV BIAS THIS TIME OF SEASON.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...GABRIC
MARINE...MIGNONE/VJN
Hazardous weather outlook, Jul 12, 3:53 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
353 AM EDT TUE JUL 12 2011

MEZ001>006-010-011-015>017-029>032-130800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
353 AM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME
OF THESE STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-130800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
353 AM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:37 PM EDTAreal Flood AdvisoryCARAroostook81 min
Jul 12, 3:31 PM EDTSevere Thunderstorm WarningCARAroostook44 min
Jul 12, 3:39 PM EDTFlash Flood WarningCARAroostook3 hr
Jul 12, 3:40 PM EDTSevere Thunderstorm WarningCARAroostook35 min
Jul 12, 4:15 PM EDTSevere Thunderstorm WarningCARAroostook60 min
Jul 12, 4:59 PM EDTSevere Thunderstorm WarningCARAroostook46 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.